Alert archive / Arkansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 263, NWS Shreveport, LA

June 17, 1997Howard County, Little River County, Sevier County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Jun 17, 1997, 3:06 AM CDT for Howard County, Little River County, Sevier County, Arkansas. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 17, 1997, 3:06 AM CDT (08:06 UTC)
Expired
Jun 17, 1997, 4:00 AM CDT
In force
54 min
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Howard County, AR, Little River County, AR, Sevier County, AR

What was reported inside it

TimeReportWhereRemark
Jun 17, 3:30 AM CDTThunderstorm Wind 60Nashville, ARSeveral large oaks were toppled resulting in road blockages throughout the area.
Jun 17, 3:50 AM CDTThunderstorm Wind 60Nashville, ARNumerous power outages were reported from power lines knocked down by fallen trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 10:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 8.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1997-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2912 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1997-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2912 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 170807 RRA
SVRSHV
ARC061-081-133-170900-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
306 AM CDT TUE JUN 17 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  400 AM CDT
FOR THE FOLLOWING AREAS...
 
IN SOUTHWEST ARKANSAS
 
   ...SOUTHERN HOWARD COUNTY...EASTERN LITTLE RIVER COUNTY
   ...SOUTHEASTERN SEVIER COUNTY
 
AT 304 AM CDT...DOPPLER RADAR IN SHREVEPORT DETECTED A SEVERE
THUNDERSTORM JUST WEST OF ASHDOWN. THE STORM WAS MOVING TO THE EAST
NORTHEAST AT 30 MPH AND WILL LIKELY PRODUCE DAMAGING WINDS IN EXCESS OF
60 MPH AND LARGE HAIL.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.
 
IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO
PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND
(PETS...FROM LARGE HAIL AND DAMAGING WIND.
 
4/18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:50 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 17, 1:50 AM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
150 AM CDT TUE JUN 17 1997

MODELS SIMILIAR IN MOVING UPPER LOW FROM WEST TX TO SOUTHERN MISSOURI
BY TONIGHT AS UPPER TROF DEVELOPS OVER EASTERN U.S. ON WED AND RIDGE
DEVELOPS OVER CENTRAL U.S. COLD FRONT CURRENTLY FROM NORTHWEST AR INTO
NORTH CENTRAL TEXAS WITH A COUPLE OF SQUALL LINES AHEAD OF IT WILL MOVE
SLOWLY EAST AND SOUTHEAST DURING THE PERIOD PROBABLY BECOMING STATIONARY
FROM NEAR AEX TO LFK BY 19/00Z...AND IF NGM IS CORRECT NOT THAT FAR.
WITH NORTHWEST FLOW SETTING UP ON WED. WILL LEAVE IN SOME POPS FOR
WED AS A WEAK SYSTEM IS MOVING SOUTH IN THE FLOW AND BOUNDARY WILL BE
HANGING AROUND AT LEAST OVER THE SOUTHERN SECTIONS. WILL NEED SEVERE IN
TODAY AS 50 KNOTS PROGGED AT 500MB ACROSS NORTHEAST TX INTO NORTHWEST
LA AS VORT MAX MOVES ACROSS...WITH CAPES OF 1000 TO 2000 J/KM AND LIS
OF -5 WHICH MAY BE UNDER DONE.

SHV 88/73/89  532   MLU  89/74/90  542

IV

In the hours before

Local storm report, Jun 17, 12:44 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
1244 AM CDT THU JUN 17 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM    10 W SAN AUGUSTINE        TX   1.75 INCH HAIL
06/16/97   SAN AUGUSTINE

18
Local storm report, Jun 17, 12:45 AM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
1244 AM CDT THU JUN 17 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
6
1115 PM    10 W SAN AUGUSTINE        TX   1.75 INCH HAIL
06/16/97   SAN AUGUSTINE

18
Local storm report, Jun 17, 1:19 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
119 AM CDT TUE JUN 17 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0104 AM    3 W QUITMAN               TX   70 MPH TSTM GUST
06/17/97   WOOD

ELEVEN
Local storm report, Jun 17, 1:22 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
119 AM CDT TUE JUN 17 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0104 AM    3 W QUITMAN               TX   70 MPH TSTM GUST
06/17/97   WOOD

ELEVEN

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:40 AM CDTFlash Flood WarningSHVHoward, Sevier4 hr
Jun 17, 3:33 AM CDTSevere Thunderstorm WarningSHVHempstead, Nevada57 min
Jun 17, 3:41 AM CDTSevere Thunderstorm WarningSHVMiller49 min
Jun 17, 5:20 AM CDTSevere Thunderstorm WarningSHVUnion40 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.